Alert archive / Alaska / Blizzard Watches in 2008

Blizzard Watch 8, NWS Anchorage, AK

January 28, 2008

NWS Anchorage, AK issued this blizzard watch at Jan 28, 2008, 12:13 AM AKST. It took effect at Jan 28, 2008, 12:03 PM AKST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 12:13 AM AKST (09:13 UTC)
In effect from
Jan 28, 2008, 12:03 PM AKST
Expired
Jan 28, 2008, 11:46 PM AKST
In force
12 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 281413
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
513 AM AST MON JAN 28 2008

AKZ155-281515-
/X.EXP.PAFC.SN.Y.0007.000000T0000Z-080128T1400Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
513 AM AST MON JAN 28 2008

...SNOW ADVISORY HAS EXPIRED...

THE SNOW ADVISORY IS NO LONGER IN EFFECT. 

SNOW SHOWERS WILL CONTINUE THROUGH THE DAY WITH UP TO AN
ADDITIONAL 2 INCHES OF SNOW ACCUMULATION.

$$

AKZ161-282100-
/X.CON.PAFC.SN.Y.0007.000000T0000Z-080128T2100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
513 AM AST MON JAN 28 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON AST TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON AST TODAY. 

SNOW WILL CONTINUE THROUGH THIS MORNING. THE HEAVIEST SNOW WILL
FALL NORTH AND EAST OF KING SALMON. ADDITIONAL SNOW ACCUMULATIONS
OF 1 TO 4 INCHES CAN BE EXPECTED BY MIDDAY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

AKZ151-290100-
/X.CON.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
513 AM AST MON JAN 28 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. 

SNOW WILL FALL THROUGH THIS AFTERNOON WITH AN ADDITIONAL 2 TO 5
INCHES BRINGING A STORM TOTAL ACCUMULATION OF 4 TO 8 INCHES. SNOW
SHOWERS WILL CONTINUE THIS EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

AKZ181-290130-
/X.NEW.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
513 AM AST MON JAN 28 2008

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT. 

A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE MONDAY
NIGHT. WINDS SPEEDS OF UP TO 30 TO 45 MPH WITH SNOW CAN BE
EXPECTED REDUCING VISIBILITIES TO 1/4 MILE OR LESS POSSIBLY
THROUGHOUT THE DAY ON TUESDAY.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
3 follow-up statements
000 
WWAK42 PAFC 282103
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1203 PM AST MON JAN 28 2008

AKZ161-282215-
/X.EXP.PAFC.SN.Y.0007.000000T0000Z-080128T2100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1203 PM AST MON JAN 28 2008

...SNOW ADVISORY WILL EXPIRE AT NOON AST TODAY...

THE SNOW ADVISORY WILL EXPIRE AT NOON AST TODAY. 

SNOW ACROSS INTERIOR BRISTOL BAY HAS LIGHTENED UP SO THE ADVISORY
WILL BE ALLOWED TO EXPIRE AT NOON. SNOW SHOWERS WILL CONTINUE
THROUGH TONIGHT WITH MINOR ACCUMULATION.

$$

AKZ151-290100-
/X.CON.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
1203 PM AST MON JAN 28 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. 

SNOW WILL FALL THROUGH THIS AFTERNOON WITH AN ADDITIONAL 2 TO
5 INCHES BRINGING A STORM TOTAL ACCUMULATION OF 4 TO 8 INCHES.
SNOW SHOWERS WILL CONTINUE THIS EVENING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

AKZ185-290915-
/X.EXB.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1203 PM AST MON JAN 28 2008

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT. 

A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT
AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO 50 MPH
WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN SHIFT
TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE STRONG
WINDS WITH SNOWFALL MAY PRODUCE BLIZZARD CONDITIONS TUESDAY
MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

AKZ181-290915-
/X.CON.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1203 PM AST MON JAN 28 2008

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT. 

A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA TUESDAY
MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30
TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE
NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW MAY
RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY 
NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 290055
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
355 PM AST MON JAN 28 2008

AKZ151-290200-
/X.EXP.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
355 PM AST MON JAN 28 2008

...SNOW ADVISORY WILL EXPIRE AT 4 PM AST THIS AFTERNOON...

THE SNOW ADVISORY WILL EXPIRE AT 4 PM AST THIS AFTERNOON. 

OCCASIONAL LIGHT SNOW WILL CONTINUE OVERNIGHT WITH ADDITIONAL
ACCUMULATIONS OF 2 INCHES OR LESS.

$$

AKZ181-291515-
/X.CON.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
355 PM AST MON JAN 28 2008

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT. 

A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA TUESDAY
MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF
30 TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO
THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW
MAY RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH
TUESDAY NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

AKZ185-291515-
/X.CON.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
355 PM AST MON JAN 28 2008

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT. 

A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE
TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF
35 TO 50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY
AND THEN SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF
THESE STRONG WINDS WITH SNOWFALL MAY PRODUCE BLIZZARD CONDITIONS
TUESDAY MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 290846
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1146 PM AST MON JAN 28 2008

AKZ181-291915-
/X.UPG.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/
/X.NEW.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
1146 PM AST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST
WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE TUESDAY
MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30
TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE
NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT
IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ185-291915-
/X.UPG.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/
/X.NEW.PAFC.BZ.W.0011.080129T1800Z-080130T1200Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1146 PM AST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST
WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE
TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO
50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN
SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE
STRONG WINDS WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS TUESDAY
MORNING THROUGH TUESDAY NIGHT.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 28, 12:00 AM AKST, 13 minutes earlier.

Area forecast discussion, Jan 28, 12:00 AM AKST, 13 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST MON JAN 28 2008

.ANALYSIS AND UPPER LEVELS...
UPPER RIDGE HAS MOVED EAST OVER THE EASTERN GULF AND CENTRAL MAINLAND
AS A COUPLE SHORTWAVES IN THE UPPER LOW OVER THE BERING PUSH OVER THE
WESTERN ALASKA MAINLAND. A LARGE SURFACE LOW OVER THE NORTHWESTERN
BERING IS KEEPING THE BERING AND ALEUTIANS IN SOUTHWESTERLY SHOWERY
FLOW. THE FRONT FROM THE BERING LOW IS OVER SOUTHWESTERN ALASKA AND
STRETCHING INTO THE GULF WHERE A NEW LOW IS FORMING JUST TO THE EAST
OF KODIAK ISLAND. PRECIPITATION FROM THE FRONT HAS SPREAD ACROSS ALL
OF SOUTHCENTRAL ALASKA...KEEPING ITS USUAL DOWNSLOPE PATTERN.

.MODEL DISCUSSION...
MODELS INITIALIZED FAIRLY WELL WITH THE NAM HAVING THE BEST POSITION
AND MOVEMENT OF THE FRONT AND AREA OF PRECIPITATION OVER SOUTHWESTERN
ALASKA. MODELS CONTINUE TO STRUGGLE WITH A NORTH PACIFIC LOW MAKING
ITS WAY NORTH TOWARD THE EASTERN ALEUTIANS. HAVE USED THE LATEST RUN
OF THE GFS AS GUIDANCE AS IT HAD THE BEST RUN TO RUN CONSISTENCY AND
FOLLOWED THE PREVIOUS ECMWF GUIDANCE THAT HAD BEEN USED AS A BASIS
THE LAST FEW PACKAGES.

.SHORT TERM FORECAST...

SOUTHCENTRAL ALASKA...LOOK FOR MOST OF THE FRONTAL PRECIPITATION TO
BE OVER PRINCE WILLIAM SOUND TODAY. THE FRONT HAS LOST MOST OF ITS
MUCH WARMER TEMPERATURES NEAR KODIAK WHICH WILL KEEP EVERYTHING AS
SNOW OVER SOUTHCENTRAL. A SHORTWAVE ALOFT WILL BECOME A CLOSED OFF
LOW OVER THE GULF THIS EVENING AND HELP STEER THE SURFACE LOW TO THE
SOUTHEAST THEREBY WEAKENING AND DISSIPATING THE FRONTAL BAND BY EARLY
TOMORROW MORNING. GUSTY GAP WINDS SHOULD DIMINISH LATER
TODAY...EXCEPT OVER KODIAK IN THE NORTHWESTERLY FLOW REGIME...AS THE
LOW PULLS AWAY AND SLIGHT RIDGING BUILDS IN BEHIND IT. THIS RIDGING
WILL CLEAR OUT SOUTHCENTRAL THROUGH WEDNESDAY.

SOUTHWESTERN ALASKA...THE FRONT...NOW OVER THE EASTERN KUSKOKWIM
VALLEY AND BRISTOL BAY...WILL CONTINUE TO SLOWLY CREEP EAST. AN UPPER
TROUGH WITH A STRONG SHORTWAVE WILL SWING THROUGH LATER THIS MORNING
TO GIVE ONE LAST PUSH FOR HEAVIER SNOW AMOUNTS AND THEREFORE WILL
KEEP THE SNOW ADVISORIES UP FOR THESE TWO ZONES FOR TODAY. EXPECT
SNOW SHOWERS AND AREAS OF FOG TO PREVAIL BEHIND THIS FRONT THROUGH
TUESDAY WHEN A SHORT-WAVE RIDGE BUILDS IN KEEPING THE REGION MOSTLY
CLEAR THROUGH WEDNESDAY.

BERING/ALEUTIANS...A NORTH PACIFIC LOW WILL APPROACH THE EASTERN
ALEUTIANS LATE TONIGHT. GALE FORCE WINDS AND A MIXTURE OF SNOW AND
RAIN WILL FIRST AFFECT THE CENTRAL AND EASTERN ALEUTIANS TONIGHT.
TEMPERATURES LOOK TO STAY COLD ENOUGH OVER THE ALASKA PENINSULA TO
HAVE THE POTENTIAL TO BRING BLIZZARD CONDITIONS TUESDAY. THEREFORE A
BLIZZARD WATCH HAS BEEN ISSUED. WILL HAVE TO LOOK AT SUBSEQUENT
MODELS RUNS TO MAKE SURE THE WARMER TEMPERATURES WILL NOT MAKE IT AS
THIS WOULD KEEP VISIBILITIES TOO HIGH FOR A WARNING. OTHERWISE...SNOW
SHOWERS AND GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY AS A RIDGE
BUILDS IN FROM THE WEST OVER THE ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 181
MARINE...GALE 120 130 132 150 155 160 165 170 171 172 175 176 179 185
FIRE WEATHER...NONE

LR JAN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 11:00 PM AKSTGale WarningAFC11 hr
Jan 27, 11:00 PM AKSTStorm WarningAFC12 hr
Jan 28, 1:55 AM AKSTSmall Craft AdvisoryAFC9 hr
Jan 28, 1:55 AM AKSTHeavy Freezing Spray WarningAFC9 hr
Jan 28, 10:10 AM AKSTSmall Craft AdvisoryAFC24 hr
Jan 28, 11:00 AM AKSTGale WarningAFC36 hr
Jan 28, 11:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Jan 28, 11:30 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Watches in Alaska, 2008Every blizzard watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.